Minnesota, 2004

Hail in Minnesota, August 30, 2004

August 30, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 2:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT MON AUG 30 2004

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
WEAK HIGH PRESSURE RIDGE AXIS IS CURRENTLY OVER THE WESTERN DAKOTAS
WITH FAIR SKIES ACROSS MUCH OF THE REGION. SOME LOW LEVEL WARM AIR
ADVECTION HAS THICKENED CLOUDS OVER EASTERN MT AND THE WESTERN
DAKOTAS THIS MORNING. THIS AREA OF CLOUDINESS WILL MOVE EAST INTO
THE AREA TODAY. HOWEVER...STILL THINK SKIES WILL BE IN THE PARTLY
CLOUDY CATEGORY TODAY WITH THESE HIGHER CLOUDS AND SOME FAIR WX CU.
TEMPS WILL BE NEAR TO SLIGHTLY WARMER THAN YESTERDAY...WITH HIGHS
AROUND 90 IN THE WEST. LATE TONIGHT...NOSE OF WEAK LLJ WILL EXIST IN
EASTERN SD. FORCING AND INSTABILITY STILL RATHER MARGINAL...BUT
DECIDED TO GO 20 POPS IN THE EAST WHERE UKMET/GFS/06Z ETA ALL HAVE
AT LEAST A BIT OF QPF. UKMET THE MOST BULLISH WITH THETA-E RIDGE IN
THE EAST. GFS SHOWS MORE INSTABILITY FURTHER WEST...OVER S-CENTRAL
ZONES. WEAK SFC LOW WILL BE OVER CENTRAL DAKOTAS LATE
TONIGHT...SHIFTING EAST DURING THE DAY. INSTABILITY INCREASES IN THE
EAST LATE IN THE DAY ON TUESDAY AHEAD OF WEAK LOW. CAP LOOKS STRONG
ENOUGH THOUGH TO LIMIT DEVELOPMENT...EVEN IF THERE IS SOME WEAK LOW
LEVEL CONVERGENCE ALONG SFC TROUGH. THE AFTERNOON TS ACTIVITY WILL
LIKELY REMAIN TO THE SOUTH AND EAST ON TUESDAY. TEMPS BEGIN TO RISE
THIS WEEK AS HEIGHTS RISE ACROSS THE REGION. UPPER RIDGE AXIS WILL
BE OVER THE AREA ON WEDNESDAY WITH HIGHS IN THE UPPER 90S IN THE
WESTERN ZONES.

.LONG TERM...THURSDAY THROUGH SUNDAY
LATEST LONG RANGE MODELS IN FAIR AGREEMENT.  MID LEVEL TROF EXPECTED
TO PUSH THROUGH THE ROCKIES AND INTO THE PLAINS BY FRIDAY.  AGAIN
TONITE THE GFSLR AND DGEX ARE FASTER WITH TROF PROGRESSION VS THE
ECMWF. THESE TRENDS HAVE BEEN CONSISTENT NOW FOR A FEW MODEL RUNS.
WILL CONTINUE TO FOLLOW A GFSLR SOLUTION BUT KEEP A WEARY EYE ON THE
SLOWER ECMWF.  WHAT THIS MEANS PER THE DIGITAL FORECAST IS THAT PCPN
TIMING/COVERAGE IN THE GRIDS LOOKED PRETTY GOOD...ALTHO DID MAKE A
SMALL CONCESSION TOWARD THE SLOWER EC MODEL IN THAT I CHANGED SOME
RAIN SHOWER GRIDS TO SHOWERS WITH POSSIBLE THUNDER. TEMPS WERE
MODIFIED A BIT AFTER LOOKING THROUGH LATEST GFSLR H85 PROGS AND
LATEST GFS MOS.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/TDK
Hazardous weather outlook, Aug 30, 4:01 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT MON AUG 30 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
August 30, 6:00 AM CST
Where
Traverse County, 1 mi W of Tintah
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
46.017, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420508.